Skip to content

    Children's Health

    Font Size
    A
    A
    A

    Cold Medicine Risky for Kids Under 2

    Deaths and Emergency Department Visits Linked to Overdoses, CDC Report Shows
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Jan. 11, 2007 -- Giving cough and cold medications to children under 2 years old can be dangerous, even deadly, according to a new investigation conducted by the CDC.

    Three infants, all aged 6 months or younger, died in the U.S. in 2005 after receiving cough and cold medicines, according to the report, published in the Jan. 12 issue of the CDC's Morbidity and Mortality Weekly Report.

    All three had what appeared to be high levels of a nasal decongestant in their bloodstream.

    In addition, 1,519 children 2 years old and under were taken to U.S. emergency departments during 2004-2005 for side effects associated with cough and cold medications, including overdoses.

    "Parents should consult a health care provider before giving cough and cold medications," says Adam Cohen, MD, a pediatrician on staff at the Epidemic Intelligence Service of the CDC and one of the co-authors of the report.

    The investigation was launched, Cohen says, after the CDC had heard reports that recent infant deaths might be associated with cough and cold medicine overdoses. "We surveyed medical examiners nationwide," Cohen says, asking about deaths related to cold and cough medications. Fifteen examiners from 12 U.S. states and Canada responded.

    Next, the researchers used data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Events Surveillance Project (operated by the CDC, the FDA, and the Consumer Product Safety Commission) to estimate the number of emergency department visits associated with cold and cough medicine use in children under age 2.

    The infants who died ranged in age from 1 to 6 months. All had high levels of a nasal decongestant, pseudoephedrine, in their blood samples. "They had 9 to 14 times the levels found in children over age 2 on normal doses," Cohen says.

    The ingredients in the medicine can increase heart rate and blood pressure, Cohen says, in some cases enough to be dangerous.

    The CDC advice to consult a health care provider before giving the medicine to children echoes the medication's label information, Cohen says. "If you look at the actual label ... it says for children under age 2 to consult a doctor. The Food and Drug Administration has no approved dosing recommendations [for these medicines] for children under age 2."

    Parents of children over age 2 who decide to use cough and cold preparations should follow the recommended dose on the package, Cohen says. It's still a good idea, he adds, to consult their child's doctor before using the medication.

    Today on WebMD

    child with red rash on cheeks
    What’s that rash?
    plate of fruit and veggies
    How healthy is your child’s diet?
     
    smiling baby
    Treating diarrhea, fever and more.
    Middle school band practice
    Understanding your child’s changing body.
     

    worried kid
    fitArticle
    jennifer aniston
    Slideshow
     
    Measles virus
    Article
    sick child
    Slideshow
     

    babyapp
    New
    Child with adhd
    Slideshow
     
    rl with friends
    fitSlideshow
    Child Coughing or Sneezing into Elbow
    Article